Illinois, 2021

Winter Storm and Winter Weather in Illinois, March 15, 2021

March 15, 2021 · NWS DVN · 7 events in 7 counties and zones

A winter storm brought a mix of precipitation and gusty winds to eastern Iowa, northwest Illinois, and far northeast Missouri on Monday, March 15. Precipitation initially began as rain but changed to snow during the early morning hours of the 15th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A winter storm brought a mix of precipitation and gusty winds to eastern Iowa, northwest Illinois, and far northeast Missouri on Monday, March 15. Precipitation initially began as rain but changed to snow during the early morning hours of the 15th. The snow began to mix with sleet during the morning as cooler air moved into to the area aloft. Eventually, precipitation changed to all snow, and continued before winding down by midday and early afternoon. A light freezing drizzle continued along the Highway 20 corridor into the early evening hours. Winds did gust to 50 MPH during the event making it hard to measure precipitation with drifting and blowing snow and sleet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 15, 3:15 AM CST, 45 minutes earlier.

Area forecast discussion, Mar 15, 3:15 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
415 AM CDT Mon Mar 15 2021

.SYNOPSIS...
Issued at 314 AM CDT Mon Mar 15 2021

GOES WV imagery showed a classic comma shaped low over the
Central U.S. Strong isentropic lift, coupled with a little bit of
elevated CAPE, has led to occasional pockets of thundersnow in
western and northwest Iowa within the last few hours.

Locally, light to moderate rain has spread into western and
southern counties early this morning with steady temperatures
in the mid to upper 30s. The changeover to mixed precip or all
snow isn't too far away. As of 330 AM, Waterloo was reporting
freezing rain and Marshalltown was down to 32 F with moderate snow
falling. The rain and mixed precip will continue to expand and
increase in intensity across the area through the early to mid
morning.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 314 AM CDT Mon Mar 15 2021

Key Messages:

*A Winter Storm Warning has been issued for counties along and
 north of highway 30 and west of the Mississippi River. A Winter
 Weather Advisory is in effect to the east and south, which
 includes the I-80 corridor.

*A band of 4 to 6 inches of snow is forecast in the warning
 counties with 2 to 4 inches in the advisory. More mixed
 precipitation and warm surface temperatures could keep amounts
 under 2 inches south of I-80.

*Moderate to heavy mixed precipitation is expected north of
 highway 34. The steady precip will last into the late afternoon
 across the northeast forecast area (Dubuque to Sterling and
 north). Snowfall rates may peak near 1-1.5 inches per hour and
 will impact the morning commute for part of the area.

*Travel conditions should improve during the early afternoon south
 of highway 20. To the north, patchy light snow or freezing
 drizzle could lead to continued slippery roadways.

Discussion

The eastern circulation of a large upper low centered over the
Central Plains will spread strong divergence and PVA across
eastern Iowa and northwest Illinois today. Dry easterly flow at
the low-levels will eventually succumb to robust WV transport from
a 50-60 kt 850mb LLJ. This warm moist conveyor attendant to the
closed low will advect a 0.80"+ PWAT air mass into the region.
Given the impressive large scale ascent, enhanced forcing from
layered frontogenetic response (850-700mb and 600-500mb), and
signs of instability -- both CSI and upright convection, the
ingredients are there for moderate to heavy precipitation.

Sub-freezing wet-bulb temps at the surface and aloft will force
areas of rain over to a mix or all snow from NW to SE through the
early to mid morning hours. One exception may be for locations
along/south of highway 34 that stay mostly rain. Model trends and
consensus has a widespread 0.50 to 0.75 inches of QPF, most of
which falls within a 6 hr window. Adding in the potential for
convective elements, thinking peak snowfall rates of 1-1.5 inches
are possible for areas north of I-80. The heavy snowfall rates,
forecast amounts of 4-6 inches, and gusty east winds up to 35 mph
should result in significant impacts to travel, likely impacting
the morning commute for the southwest two-thirds of the CWA.

A loss of in-cloud ice is likely immediately to the southwest of
the main precip band as dry mid-level air advects into the region.
This will set the stage for at least a period of patchy freezing
drizzle. There could be some minor glazing of ice on elevated
surfaces if the freezing drizzle develops.

WPC probabilistic snowfall shows a high potential for 2 or more
inches north of I-80 and a high potential for 4 or more inches
slightly north of the highway 30 corridor. Near I-80, there is a
high potential for 1 inch or more (some of this precip will fall
as sleet).

Aside from another batch of rain impacting the southern counties
overnight, most of the area will dry out and should see improved
travel conditions. Uttech

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 314 AM CDT Mon Mar 15 2021

Key Messages:

1. Another storm system will bring additional rain to the area
Wednesday into Thursday. Strong gusty winds and heavy rainfall will
be possible.

2. A warming trend with a return of above normal temperatures is
expected by the weekend and into early next week.

Tuesday-Tuesday night...upper level low will rotate north and weaken
early in this period. Clouds underneath an inversion and light north
winds will make for a cool but dry day, especially across the north
where fresh snow cover is expected. Lowered highs over the northern
half of CWA to account for this, where locations may struggle to
reach 40 degrees. Further south highs will be in the upper 40s/low
50s. Upper level ridge will bring quiet conditions overnight, with
clouds beginning to diminish. Lows in the upper 20s north of highway
30, to the lower 30s south are forecast.

Wednesday-Thursday night...Models have been consistent with an upper
level closed low remaining to our south and reaching the Ohio river
valley by 00z Fri. A sub 1000mb surface low is progged to track from
the OK panhandle to near KSTL by 12z Thu. Strong 850mb moisture
transport with an open Gulf will lift into the region, setting the
stage for moderate to heavy rainfall. Rain will develop as early as
Thursday afternoon in response to the large scale lift and WAA and
continue through the evening and overnight. 00z NAM12 mid level
thetae lapse rates go negative in the 00-06z timeframe so some
rumbles of thunder may also be possible across the far south and
have added mention into the forecast. Rainfall amounts over 1 inch
will be possible across the south, with widespread 0.5"-0.75"
amounts elsewhere. Forecast soundings still hint at the possibility
of precipitation changing over to a rain/snow mix from northwest to
southeast Thursday night. However, main moisture plume will be
moving out of the area to the east and surface temps will be
marginal, so do not anticipate any impacts if it occurs at all.
Dprog/dt of the NBM snow probabilities and looking at the 00z
GEFS output support this scenario as well. A tightening pressure
gradient will result in gusty east-northeast winds as well with
this system with gusts over 35 mph at times.

Friday-Monday...after a seasonably cool day Friday, temperatures
will quickly be on the rise over the weekend, as return flow
develops. Raised highs by a degree or two Saturday-Monday due to NBM
highs coming in on the lower side of guidance. Breezy south winds
may even bring some middle 60s to our south on Sunday. All in all, a
nice weekend to do outdoor activities.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
ISSUED AT 1215 AM CDT Mon Mar 15 2021

Very poor aviation conditions expected to set in Monday morning
with prevailing IFR/LIFR. Additionally, low-level wind shear will
continue into early Monday morning with 55 kt ESE winds at 2000
ft AGL.

Moderate to heavy mixed precipitation will move into the area
during the early to mid morning. At CID and DBQ, the precip will
quickly change to snow which could become briefly heavy. A slower
transition from a mix of rain/sleet to snow is anticipated at
MLI. The heavy rates will likely result in accumulation on
pavement at CID and DBQ; lower confidence at MLI with slushy
accumulation possible. The rain at BRL may change to sleet before
ending. Strong east winds at the surface, gusting around 30 kts,
will last into Monday afternoon.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until 4 PM CDT this afternoon for Cedar-
     Iowa-Johnson-Muscatine-Scott.

     Winter Storm Warning from 7 AM this morning to 7 PM CDT this
     evening for Dubuque-Jackson.

     Winter Storm Warning until 4 PM CDT this afternoon for Benton-
     Buchanan-Clinton-Delaware-Jones-Linn.

IL...Winter Weather Advisory until 4 PM CDT this afternoon for Bureau-
     Henry IL-Putnam-Rock Island-Whiteside.

     Winter Weather Advisory from 7 AM this morning to 7 PM CDT this
     evening for Carroll-Jo Daviess-Stephenson.

MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Gross
AVIATION...Uttech
Hazardous weather outlook, Mar 15, 3:34 AM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
434 AM CDT Mon Mar 15 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-160945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
434 AM CDT Mon Mar 15 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A Winter Storm Warning and Winter Weather Advisory are in effect
for portions of the outlook area today. A band of 3 to 6 inches of
snow is forecast north of Interstate 80 with lower amounts to the
south where more mixed precipitation is expected. Snowfall rates
could exceed 1 inch per hour in the heaviest bands of snow. Gusty
east winds of 30 to 40 mph will result in further visibilities
restrictions in areas of falling snow. Please refer to the latest
Winter Weather Headlines for more details.

The lower Wapsipinicon river near Dewitt is experiencing
flooding. Please see the latest Flood Statements and Flood
Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A storm system will bring moderate to heavy rainfall with isolated
thunderstorms to areas south of a line from Fairfield Iowa to
Galesburg Illinois Wednesday evening. In addition, gusty east
northeast winds over 35 mph are expected Wednesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Snow, sleet and ice reports would be appreciated today.

Uttech/Gross

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Rock Island

When
March 15, 4:00 AM CST to 2:00 PM CST
Where
Rock Island forecast zone
Reported by
Official NWS Observations
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

The official NWS observation at the Moline Quad Cities Airport is 1.8 inches. An off duty NWS employee 1 mile north northeast of Moline reported 2.0 inches of snow and sleet with 1 inches of it being sleet.

Winter Storm, Bureau

When
March 15, 4:00 AM CST to 2:00 PM CST
Where
Bureau forecast zone
Reported by
Public
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

There was a public report of 0.25 inches of freezing 5 miles southwest of Providence. The COOP observer in Princeton reported 0.8 inches of snow and sleet of which 0.4 inches was sleet.

Winter Weather, Jo Daviess

When
March 15, 4:00 AM CST to 5:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Snowfall reports ranged from 2.5 inches from a trained spotter in Nora to 3.5 inches 3 miles north of Stockton from the COOP observer. Light freezing drizzle continue into the early evening after the snow ended during the early afternoon.

Winter Weather, Stephenson

When
March 15, 4:00 AM CST to 5:00 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Trained spotter reports ranged from 2.0 inches 2 miles south southeast of Scioto Mills to 3.5 inches 2 miles north northwest of Freeport.

Winter Weather, Carroll

When
March 15, 4:00 AM CST to 2:00 PM CST
Where
Carroll forecast zone
Reported by
CoCoRaHS
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Snowfall reports ranged from 3.0 inches from the COOP observer in Mount Carroll to 3.7 inches from a CoCoRaHS observer 6 miles south southeast of Elmoville.

Winter Weather, Whiteside

When
March 15, 4:00 AM CST to 2:00 PM CST
Where
Whiteside forecast zone
Reported by
COOP Observer
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

COOP observer snowfall reports ranged from 1.5 inches in Rock Falls to 2.0 inches in Morrison.

Winter Weather, Henry

When
March 15, 4:00 AM CST to 2:00 PM CST
Where
Henry forecast zone
Reported by
COOP Observer
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

The COOP observer in Geneseo reported 1.0 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951589, 951590, 951591, 951592, 951593, 951594, 951595.